Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 27, 2018, 3:43 PM EDT for Clare County, Isabella County, Michigan. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 3:43 PM EDT (19:43 UTC)
- Expired
- May 27, 2018, 4:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clare County, MI, Isabella County, MI
The radar
The Grand Rapids radar (KGRR), 105 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:50 PM EDT | TSTM WND DMG | 4 Se Beal City, MI | CENTRAL DISPATCH REPORTS MULTIPLE 10-14 INCH DIAMETER TREES DOWN ON BASELINE RD BETWEEN WINN RD AND LINCOLN RD AS WELL AS ON BEAL CITY RD. TIME IS APPROXIMATE. |
| May 27, 4:08 PM EDT | HAIL 1 | 4 S Delwin, MI | QUARTER SIZE HAIL AT OUTDOOR ADVENTURES. TIME IS APPROXIMATE. |
| May 27, 4:15 PM EDT | TSTM WND DMG | 5 Sse Delwin, MI | CENTRAL DISPATCH REPORTS A 24 INCH DIAMETER TREE IS DOWN ON RIVER RD BETWEEN LOOMIS RD AND CHIPPEWA RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722
WUUS53 KGRR 271943
SVRGRR
MIC035-073-272030-
/O.NEW.KGRR.SV.W.0009.180527T1943Z-180527T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
343 PM EDT SUN MAY 27 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Isabella County in central Michigan...
Southeastern Clare County in central Michigan...
* Until 430 PM EDT.
* At 343 PM EDT, severe thunderstorms were located along a line
extending from near Clare to near Lake Isabella, moving east at 20
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Mount Pleasant... Clare... Shepherd...
Farwell... Rosebush... Lake Isabella...
Delwin... Beal City... Loomis...
Winn... Weidman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4389 8461 4353 8461 4346 8466 4347 8484
4357 8509 4361 8509 4391 8481
TIME...MOT...LOC 1943Z 288DEG 17KT 4383 8479 4363 8497
HAIL...1.00IN
WIND...<50MPH
$$
632 follow-up statements
717
WWUS53 KGRR 272000
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
400 PM EDT SUN MAY 27 2018
MIC035-272009-
/O.CAN.KGRR.SV.W.0009.000000T0000Z-180527T2030Z/
Clare MI-
400 PM EDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4381 8461 4353 8461 4346 8466 4347 8484
4350 8489 4359 8499 4381 8481
TIME...MOT...LOC 1959Z 288DEG 17KT 4381 8471 4361 8489
$$
MIC073-272030-
/O.CON.KGRR.SV.W.0009.000000T0000Z-180527T2030Z/
Isabella MI-
400 PM EDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR ISABELLA COUNTY...
At 359 PM EDT, severe thunderstorms were located along a line
extending from near Clare to 5 miles west of Mount Pleasant, moving
east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Mount Pleasant... Clare... Shepherd...
Rosebush... Delwin... Beal City...
Loomis... Winn...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4381 8461 4353 8461 4346 8466 4347 8484
4350 8489 4359 8499 4381 8481
TIME...MOT...LOC 1959Z 288DEG 17KT 4381 8471 4361 8489
HAIL...1.00IN
WIND...<50MPH
$$
63223
WWUS53 KGRR 272025
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
425 PM EDT SUN MAY 27 2018
MIC073-272034-
/O.EXP.KGRR.SV.W.0009.000000T0000Z-180527T2030Z/
Isabella MI-
425 PM EDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR ISABELLA COUNTY WILL EXPIRE AT
430 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.
LAT...LON 4381 8461 4353 8461 4346 8466 4347 8484
4350 8489 4359 8499 4381 8481
TIME...MOT...LOC 2024Z 288DEG 17KT 4378 8459 4358 8477
$$
63What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:29 PM EDT, 14 minutes earlier.
Area forecast discussion, May 27, 3:29 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 329 PM EDT Sun May 27 2018 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine/Hydro/Climate .SYNOPSIS... Issued at 321 PM EDT Sun May 27 2018 A few showers and thunderstorms are possible well inland through this evening and then again Monday evening, though most areas will stay dry. Hot and humid weather continues into Memorial Day before slightly cooler readings move in for mid week. By the end of the week, temperatures drop further into the 70s. Rain moves in mid week in association with the remnants of Alberto. && .SHORT TERM...(This evening through Tuesday night) Issued at 321 PM EDT Sun May 27 2018 Adequate instability through this evening will allow for a few showers and storms to form mainly near and east of US 127 and also across western Lake Michigan. Limiting factors for organization and intensity include weak deep layer shear and weak forcing (subtle surface trough shown on RAP13 and also a weak H500 shortwave). Nevertheless, any showers that do form could quickly become thunderstorms based on observed radar trends this afternoon. Hi-res CAMs suggest any activity over Lake Michigan will not make it to shore, but we will keep an eye on things. For Memorial Day, hot and humid conditions are expected with highs in the low to mid 90s away from the lake. These temperatures will come close to monthly records for May, not just for Memorial Day. See the Climate section below for historical information. In terms of precip, we are largely expecting a dry day except for an isolated shower or storm possible in the evening mainly in the same areas that are at risk today...primarily near US 127. Otherwise, mostly sunny and hot will be the rule. A few pop up showers and thunderstorms will be possible Tuesday in a pattern reversal compared to today and Memorial Day as winds shift out of the east. That brings the risk for diurnally driven showers/storms to pop up west of US 127 and toward the lakeshore. Coverage won't be widespread so many areas will stay dry. && .LONG TERM...(Wednesday through Sunday) Issued at 321 PM EDT Sun May 27 2018 Focus of the long term continues to be on Alberto which is currently strengthening in the Gulf of Mexico and its affects on our weather mid week. A remnant low is forecast to move through Lower Michigan in the Wednesday and Thursday time frame which will be associated with deep tropical moisture. Rainfall amounts continue to look like 0.75 to 1.25 inches with the potential for some higher amounts. The exact track of the system still has quite a bit of uncertainty that far out so it is prudent to not get caught up in the exact details. Bottom line we are looking at a decent rain event on Wednesday and Thursday. If the current track trends a little bit to the east amounts toward or exceeding 2 inches could be possible. We may need to trend chances for showers and storms up a bit late in the week as an upper shortwave trough traverses the area. Temperatures will not be as warm in the long term as compared to the short term given the chances for precipitation and clouds. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 212 PM EDT Sun May 27 2018 VFR weather is expected the next 24 hours for the most part. The only exception will be the chance of some light fog late tonight, but not overly confident in that occurring. Did include some MVFR fog at KLAN and KJXN, but otherwise expecting conditions to remain VFR. Fog should be the only restriction to visibility the next 24 hours as any showers and storms should remain east of the TAF sites this evening. Its conceivable we see a shower at KLAN and KJXN, but felt the threat was too small to include. Skies will be mostly clear with a lake breeze this afternoon going light and variable tonight. && .MARINE... Issued at 321 PM EDT Sun May 27 2018 Fairly tranquil conditions expected with generally 1 foot waves or less. Patchy fog is possible but should not be a problem for most locations. && .HYDROLOGY... Issued at 321 PM EDT Sun May 27 2018 Water levels in most rivers will continue to fall through Tuesday as mostly dry weather is expected. The Muskegon and Chippewa River Basins have seen slight rises due to localized heavy rainfall over the past 24 hours. These rises will be short-lived, and levels should begin to fall by tonight. The next chance for widespread rainfall will be on Wednesday and Thursday as the remnants of a tropical system, Alberto, track up into the Great Lakes. The exact track of this system is still a little uncertain, making it hard to judge where the heaviest rainfall will occur and how much rain will fall. The latest guidance from the NOAA Weather Prediction Center is for between 0.75 and 1.5 inches of rainfall over West Michigan. Rainfall amounts of this magnitude over a few days typically do not cause widespread or serious flooding, but we will continue to monitor this system closely as it moves inland and evolves. Expected rainfall amounts may change. There is potential for some rivers to rise out of their banks or reach minor flood stage if locally higher totals occur, or if rain is focused in smaller river basins. && .CLIMATE... Issued at 321 PM EDT Sun May 27 2018 All-time May records are as follows with projected high temperatures on Memorial Day: GRR: 95 (May 31, 1934) / Forecast - 94 LAN: 96 (May 28, 1874) / Forecast - 94 MKG: 93 (May 29, 1962) / Forecast - 87 Daily records for 5/28: GRR: 92 / LAN: 96 / MKG: 89 Memorial Day records: GRR: 92 (May 30, 1919) LAN: 95 (May 30, 1895) MKG: 89 (May 28, 2012) && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Hoving SHORT TERM...Hoving LONG TERM...Duke AVIATION...Duke HYDROLOGY...HLO CLIMATE...Hoving MARINE...Hoving
Hazardous weather outlook, May 27, 7:27 AM EDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 727 AM EDT Sun May 27 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-281130- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 727 AM EDT Sun May 27 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A few thunderstorms are possible early this morning and again this afternoon mainly to the north and east of a Big Rapids to Alma line. Locally gusty winds and cloud to ground lightning strikes will be the main hazards. Patchy dense fog this morning may result in locally hazardous travel conditions. .DAYS TWO THROUGH SEVEN...Monday through Saturday Locally heavy rain along with some thunderstorms will be possible in the Wednesday night to Thursday night period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-281130- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 727 AM EDT Sun May 27 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Fog may pose a risk to mariners through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few thunderstorms are possible Wednesday night into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 27, 12:49 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1249 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 3 N BEAL CITY 43.71N 84.91W
05/26/2018 ISABELLA MI PUBLIC
DELAYED REPORT. TIME APPROXIMATED. BARN
DAMAGE ON WYNN RD BETWEEN DENVER AND
ROSEBUSH. THE NORTH SIDE OF THE BARN BLEW
OUT IN ADDITION TO EAST FACING DOORS. NO
INJURIES. STRONGEST WINDS LASTED LESS THAN
10 MINUTES.
&&Local storm report, May 27, 12:52 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1252 PM EDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 3 N BEAL CITY 43.71N 84.91W
05/26/2018 ISABELLA MI PUBLIC
DELAYED REPORT. TIME APPROXIMATED. BARN
DAMAGE OFF DENVER RD JUST WEST OF WINN RD.
NORTH SIDE OF A BARN BLEW OVER IN ADDITION
TO THE WEST FACING DOORS. NO INJURIES.
&&Special weather statement, May 27, 3:21 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
321 PM EDT SUN MAY 27 2018
MIZ040-045-046-051-052-272045-
Montcalm-Isabella-Gratiot-Mecosta-Clare-
321 PM EDT SUN MAY 27 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GRATIOT...
NORTHERN IONIA...ISABELLA...CLARE...SOUTHEASTERN OSCEOLA...
SOUTHEASTERN MECOSTA AND MONTCALM COUNTIES...
At 320 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Skeels to near Altona. Movement was
southeast at 20 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Mount Pleasant... Alma... Clare...
Stanton... St. Louis... Shepherd...
Edmore... Carson City... Lakeview...
Farwell... Mecosta... Rosebush...
Barryton... Canadian Lakes... Lake Isabella...
Crystal... Sidney... Sumner...
Lake... Sheridan...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4347 8461 4346 8444 4312 8488 4312 8515
4357 8546 4381 8515 4382 8509 4386 8509
4416 8470 4416 8461
TIME...MOT...LOC 1920Z 327DEG 17KT 4409 8467 4357 8534
63The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:12 AM EDT | Special Weather Statement | GRR | Clare, Isabella | 63 min |
| May 27, 6:36 AM EDT | Special Weather Statement | GRR | Gratiot | 84 min |
| May 27, 3:21 PM EDT | Special Weather Statement | GRR | Clare, Isabella, Mecosta, Montcalm | 84 min |
| May 27, 5:47 PM EDT | Special Weather Statement | GRR | Gratiot | 58 min |
| May 27, 6:21 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.